Thunderstorm Wind, Ellis
- When
- July 16, 2:55 PM CST to 2:56 PM CST
- Where
- Ellis County, 7 mi E of Arnett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.140, -99.645
No damage was reported with the wind gust.
Isolated thunderstorms developed with the heating of the afternoon, with temperatures warming well into the 90s and dew point temperatures in the 60s/low70s. The thunderstorms produced strong wind gusts, especially over Roger Mills, Ellis, and Lincoln counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated thunderstorms developed with the heating of the afternoon, with temperatures warming well into the 90s and dew point temperatures in the 60s/low70s. The thunderstorms produced strong wind gusts, especially over Roger Mills, Ellis, and Lincoln counties. Minor damage was reported with the wind gusts near Kendrick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 2:17 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT FRI JUL 16 2010
.DISCUSSION...AFTERNOON HEAT INDICES ARE SOLIDLY IN THE HEAT
ADVISORY CATEGORY. DEWPOINTS HAVE DRIED A FEW DEGREES...AND THE
INFLUENCE OF SOIL MOISTURE SHOULD GRADUALLY SUBSIDE. THE
MODELS...HOWEVER...ARE LIKELY SHOWING TOO MUCH DRYING OVER THE
WEEKEND. WE USED A COMBINATION OF BIAS CORRECTED MAV GUIDANCE AND
PERSISTENCE WHEN POPULATING THE DEWPOINT GRIDS. TEMPERATURES WILL
LIKELY INCREASE A DEGREE OR TWO EACH DAY...AS A BROAD RIDGE BUILDS
OUT OF THE FOUR CORNERS AREA. REGARDING THE ONE ROW OF COUNTIES IN
OUR WEST...WHERE A HEAT ADVISORY IS NOT IN EFFECT...WE STILL FOUND
SUPPORT FOR THE THINKING OF THE PREVIOUS SHIFT. THAT AREA IS ON
THE GRADIENT TOWARD DRIER AIR...AND WITH LIGHT WINDS AND RURAL
AREAS...THE OVERNIGHT LOWS SHOULD DIP TO THE LOW 70S OR UPPER
60S...OFFERING SOME RELIEF. THEREFORE...WE DID NOT EXPAND THE
ADVISORY. DEPENDING ON TRENDS OVER THE WEEKEND...THE EXISTING
ADVISORY MAY NEED TO BE EXTENDED IN TIME...AS THERE IS LITTLE HOPE
FOR AN APPRECIABLE CHANGE IN REGIME THROUGH MID NEXT WEEK.
THE CHANCE OF THUNDERSTORMS WILL DIMINISH WITH TIME AS THE SOIL
AND LOW LEVELS OF AIR BOTH DRY. THIS AFTERNOON...HOWEVER...WE HAVE
SEEN SCATTERED INITIATION OF CELLS. LIGHT BOUNDARY LAYER WINDS AND
LIMITED MIXING IS LIKELY CONTRIBUTING TO SURFACE PARCELS REACHING
THEIR LEVEL OF FREE CONVECTION IN AN UNDILUTED FASHION. THIS
RESULTS IN MODERATE CAPE...AND SOME TALL BUT VERY LOCALIZED
UPDRAFTS. LOCALLY DAMAGING DOWNBURST WINDS COULD OCCUR...BUT THE
CHANCE OF PRECIPITATION AT ANY GIVEN POINT IS ONLY ABOUT 10
PERCENT. THE ACTIVITY SHOULD DIMINISH BY MID EVENING AS THE
SURFACE STARTS TO COOL.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 75 98 75 97 / 10 10 10 0
HOBART OK 74 100 74 101 / 10 0 0 0
WICHITA FALLS TX 74 99 74 99 / 0 0 0 0
GAGE OK 70 99 70 101 / 10 0 0 0
PONCA CITY OK 74 96 74 99 / 10 10 10 0
DURANT OK 75 99 75 100 / 10 10 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR OKZ005>008-010>013-
015>020-022>032-035>048-050>052.
TX...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR TXZ085-086-088>090.
&&
22/26
BURKEHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1132 AM CDT FRI JUL 16 2010
OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1132 AM CDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.
DISCUSSION...
ISOLATED THUNDERSTORMS MAY FORM THIS AFTERNOON AND EARLY EVENING
ALONG WEAK RESIDUAL BOUNDARIES. STRONG WINDS GUSTS ALONG WITH BRIEF
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORM THAT MAY FORM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR MOST OF OKLAHOMA AND WESTERN NORTH
TEXAS. HEAT INDEX VALUES AROUND 105 DEGREES IS LIKELY IN MOST AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE SOUTHERN
PLAINS...AND THE CHANCE OF THUNDERSTORMS WILL BE MINIMAL THROUGH THE
WEEKEND AND THE START OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR MOST OF OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH SUNDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY JULY 17.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 245 PM CDT FRI JUL 16 2010 OKZ009-010-162015- WOODWARD OK-ELLIS OK- 245 PM CDT FRI JUL 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES. AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF FARGO...MOVING SOUTH AT 10 MPH. HAZARDS INCLUDE... WIND GUSTS TO 40 MPH... BRIEF HEAVY RAINFALL... LAT...LON 3622 9947 3615 9972 3639 9980 3645 9959 30
The Vance AFB radar (KVNX), 151 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
3 thunderstorm wind. Local standard time, as filed.
No damage was reported with the wind gust.
Pea-size hail was also reported with the wind gust.
Power lines were blown down and awnings were blown off of numerous homes. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253651, 253652, 253653.